On the stability conjecture for geodesic flows of manifolds without conjugate points
Annales Henri Lebesgue, Volume 4 (2021) , pp. 759-784.

Metadata

KeywordsGeodesic flow, structural stability, closing lemma, conjugate points, quasi-convex space, Gromov hyperbolic space

Abstract

We study the C 2 -structural stability conjecture from Mañé’s viewpoint for geodesics flows of compact manifolds without conjugate points. The structural stability conjecture is an open problem in the category of geodesic flows because the C 1 closing lemma is not known in this context. Without the C 1 closing lemma, we combine the geometry of manifolds without conjugate points and a recent version of Franks’ Lemma from Mañé’s viewpoint to prove the conjecture for compact surfaces, for compact three dimensional manifolds with quasi-convex universal coverings where geodesic rays diverge, and for n-dimensional, generalized rank one manifolds.


References

[Ano69] Anosov, Dmitriĭ V. Geodesic flows on closed Riemannian manifolds of negative curvature, Proceedings of the Steklov Institute of Mathematics, 90, American Mathematical Society, 1969 (Translated from the Russian by S. Feder)

[Arn78] Arnold, Vladimir I. Mathematical Methods of Classical Mechanics, Graduate Texts in Mathematics, 60, Springer, 1978 | MR 690288 | Zbl 0386.70001

[Bal95] Ballmann, Werner Lectures on spaces of nonpositive curvature, DMW Seminar, 25, Birkhäuser, 1995 | MR 1377265 | Zbl 0834.53003

[BBB87] Ballmann, Werner; Brin, Michael; Burns, Keith On surfaces with no conjugate points, J. Differ. Geom., Volume 25 (1987), pp. 249-273 | MR 880185 | Zbl 0592.53041

[BGS85] Ballmann, Werner; Gromov, Michael L.; Schroeder, Viktor Manifolds of nonpositive curvature, Progress in Mathematics, 61, Birkhäuser, 1985 | MR 823981 | Zbl 0591.53001

[Bur92] Burns, Keith The flat strip theorem fails for surfaces with no conjugate points, Proc. Am. Math. Soc., Volume 115 (1992), pp. 199-206 | Article | MR 1093593 | Zbl 0759.53031

[CS86] Croke, Christopher B.; Schroeder, Viktor The fundamental group of compact manifolds without conjugate points, Comment. Math. Helv., Volume 61 (1986) no. 1, pp. 161-175 | Article | MR 847526 | Zbl 0608.53038

[Ebe72] Eberlein, Patrick B. Geodesic flows in certain manifolds without conjugate points, Trans. Am. Math. Soc., Volume 167 (1972), pp. 151-170 | Article | MR 295387 | Zbl 0209.53304

[Ebe96] Eberlein, Patrick B. Geometry of nonpositively curved manifolds, Chicago Lectures in Mathematics, University of Chicago Press, 1996 | MR 1441541 | Zbl 0883.53003

[Esc77] Eschenburg, Jost-Hinrich Horospheres and the stable part of the geodesic flow, Math. Z., Volume 153 (1977), pp. 237-251 | Article | MR 440605 | Zbl 032.53028

[Gre54] Green, Leon W. Surfaces without conjugate points, Trans. Am. Math. Soc., Volume 76 (1954), pp. 529-546 | Article | MR 63097 | Zbl 0058.37303

[Gro87] Gromov, Mikhael L. Hyperbolic Groups, Essays in Group Theory (Mathematical Sciences Research Institute Publications), Volume 8, Springer, 1987, pp. 75-264 | Article | MR 919829 | Zbl 0634.20015

[Hop48] Hopf, Eberhard Closed surfaces without conjugate points, Proc. Natl. Acad. Sci. USA, Volume 34 (1948), pp. 47-51 | Article | MR 23591 | Zbl 0030.07901

[HPS77] Hirsch, Morris; Pugh, Charles C.; Shub, Michael Invariant Manifolds, Lecture Notes in Mathematics, 583, Springer, 1977 | Zbl 0355.58009

[Kli74] Klingenberg, Wilhelm Riemannian manifolds with geodesic flows of Anosov type, Ann. Math., Volume 99 (1974), pp. 1-13 | Article | MR 377980 | Zbl 0272.53025

[LRR16] Lazrag, Ayadi; Rifford, Ludovic; Ruggiero, Rafael Franks’ Lemma for C 2 Mañé perturbations of Riemannian metrics and applications to persistence, J. Mod. Dyn., Volume 10 (2016), pp. 379-411 | Zbl 1345.93044

[Mañ82] Mañé, Ricardo An ergodic closing lemma, Ann. Math., Volume 116 (3) (1982), pp. 503-540 | Article | MR 678479 | Zbl 0511.58029

[Mañ87] Mañé, Ricardo On a theorem of Klingenberg, Dynamical systems and bifurcation theory (Rio de Janeiro, 1985) (Pitman Research Notes in Mathematics Series), Volume 160 (1987), pp. 319-345 | MR 907897 | Zbl 0644.58022

[Mañ88] Mañé, Ricardo A proof of the C 1 stability conjecture, Publ. Math., Inst. Hautes Étud. Sci., Volume 66 (1988), pp. 161-210 | Article | Numdam | Zbl 0678.58022

[Mor24] Morse, Harold Marston A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Am. Math. Soc., Volume 26 (1924), pp. 25-60 | Article | MR 1501263 | Zbl 50.0466.04

[New77] Newhouse, Sheldon E. Quasi-elliptic periodic points in conservative dynamical systems, Am. J. Math., Volume 99 (1977) no. 5, pp. 1061-1087 | Article | MR 455049 | Zbl 0379.58011

[Pes77] Pesin, Ja B. Geodesic flows on closed Riemannian manifolds without focal points, Math. USSR, Izv., Volume 11 (1977) no. 6, pp. 1195-1228 | Article | MR 488169 | Zbl 0399.58010

[PR83] Pugh, C. Charles; Robinson, Clark The C 1 closing lemma, including Hamiltonians, Ergodic Theory Dyn. Syst., Volume 3 (1983), pp. 261-313 | Article | MR 742228 | Zbl 0548.58012

[Rif12] Rifford, Ludovic Closing geodesics in C 1 topology, J. Differ. Geom., Volume 91 (2012) no. 3, pp. 361-382 | MR 2981842 | Zbl 1258.53087

[Rob70a] Robinson, Clark Generic properties of conservative systems, Am. J. Math., Volume 92 (1970), pp. 562-603 | Article | MR 273640 | Zbl 0212.56502

[Rob70b] Robinson, Clark Generic properties of conservative systems. II., Am. J. Math., Volume 92 (1970), pp. 897-906 | Article | MR 279403 | Zbl 0212.56601

[Rug94] Ruggiero, Rafael Expansive dynamics and hyperbolic geometry, Bol. Soc. Bras. Mat., Nova Sér., Volume 25 (1994) no. 2, pp. 139-172 | Article | MR 1306558 | Zbl 0826.53039

[Rug97] Ruggiero, Rafael Expansive geodesic flows in manifolds without conjugate points, Ergodic Theory Dyn. Syst., Volume 17 (1997), pp. 211-225 | Article | MR 1440777 | Zbl 0872.58047

[Rug03] Ruggiero, Rafael On the divergence of geodesic rays in manifolds without conjugate points, dynamics of the geodesic flow and global geometry, Geometric methods in dynamics (II). Volume in honor of Jacob Palis. In part papers presented at the international conference on dynamical systems held at IMPA, Rio de Janeiro, Brazil, July 2000, to celebrate Jacob Palis’ 60th birthday (Astérisque), Volume 287, Société Mathématique de France, 2003, pp. 231-249 | Numdam | Zbl 1054.37010

[Rug07] Ruggiero, Rafael Dynamics and global geometry of manifolds without conjugate points, Ensaios Matemáticos, 12, Sociedade Brasileira de Matemática, 2007 | MR 2304843 | Zbl 1133.37009

[Rug08] Ruggiero, Rafael A note on the divergence of geodesic rays in manifolds without conjugate points, Geom. Dedicata, Volume 134 (2008), pp. 131-138 | Article | MR 2399654 | Zbl 1142.53025